Toxicology: tricyclic antidepressant overdose: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: tricyclic antidepressant overdose

Sample item

A 30-year-old woman who took a large amount of amitriptyline has seizures and hypotension. The ECG shows sinus tachycardia with QRS of 140 ms. What is the best next treatment?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Intravenous sodium bicarbonate

Tricyclic antidepressants block cardiac sodium channels, widening the QRS and risking ventricular arrhythmias, and they are also anticholinergic and alpha-blocking. Sodium bicarbonate raises serum sodium and pH, overcoming the sodium-channel blockade and narrowing the QRS. Class Ia and Ic agents, and drugs like amiodarone, can worsen conduction.

Option by option

  • A. Intravenous sodium bicarbonate (correct)

    Correct. Bicarbonate treats the sodium-channel blockade and wide QRS.

  • B. Intravenous flumazenil

    Flumazenil can precipitate seizures in a patient with a tricyclic overdose.

  • C. Intravenous amiodarone

    Amiodarone can prolong conduction and is not first-line here.

  • D. Intravenous calcium channel blocker

    Calcium channel blockers would worsen hypotension.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is A, Intravenous sodium bicarbonate. Tricyclic antidepressants block cardiac sodium channels, widening the QRS and risking ventricular arrhythmias, and they are also anticholinergic and alpha-blocking.

Why is "Intravenous flumazenil" not the answer?

Flumazenil can precipitate seizures in a patient with a tricyclic overdose.

Why is "Intravenous amiodarone" not the answer?

Amiodarone can prolong conduction and is not first-line here.

Why is "Intravenous calcium channel blocker" not the answer?

Calcium channel blockers would worsen hypotension.

What concept does this question test?

It tests Toxicology: tricyclic antidepressant overdose in Forensic Medicine. Sodium bicarbonate raises serum sodium and pH, overcoming the sodium-channel blockade and narrowing the QRS. Class Ia and Ic agents, and drugs like amiodarone, can worsen conduction.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: tricyclic antidepressant overdose?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.